The Fentanyl crisis in New York City has gotten so bad that all residents have been asked to carry Naloxone, brand name Narcan®, on their person. Naloxone is a drug that can reverse the ill effects of opioid overdoses. The city Health Dept is offering training to people on what to do in case they encounter victims. According to one health official: “Narcan should be in everyone’s first aid kit, should be available on public transportation and subway stations, etc.”
New York City reported a 12% jump in overdose deaths last year (that’s over 3000 people) in 2022, The latest alarm surfaced after a 2-year-old boy was killed by exposure to fentanyl at a Bronx daycare.
Why is this happening? Porous borders aid the drug cartels run their operations. They’re now the 5th largest employer in Mexico. If you ask who controls the border, it’s not Mexico and it’s certainly not us, it’s them.
You might think that you have to be a junkie to die from, say, a fentanyl overdose, but anyone, like that 2-year-old, can experience an opioid overdose, even if they’re exposed to minimal quantities. That’s because opioids have the power to interrupt your ability to breathe, especially when they’re used in high doses or in combination with other substances. Opioid overdoses can cause respiratory failure. and face it, without oxygen, your brain can only survive for a few minutes. What do they say in the rule of threes? Three hours without shelter in extreme weather, three days without water, three weeks without food, and yes, three minutes with air.
What are the signs of opioid overdose? Expect to see slow or shallow breathing, slow heartbeat, extremely pale, cold and clammy skin, blue lips or fingernails, vomiting, and altered mental status. The pupils are usually pinpoint, not dilated like you see with some other drugs. And if they’re totally unresponsive or unconscious, they need Narcan® immediately.
Fortunately, naloxone (Narcan®) can return normal breathing to a person who’s in oxygen deficit due to opioid use. There are various brand names and forms of naloxone, but the U.S. Food and Drug Administration (FDA) has specifically approved the use of Narcan® as an over-the-counter naloxone nasal spray. It’s effective when administered quickly and correctly.
Narcan nasal spray usually comes in a package with two doses. If the first dose is ineffective, you can give a second dose without worrying about any additional side effects. The drug is as life-saving as an Epipen is for anaphylactic shock and maybe even less risky, so don’t hesitate to use it.
It’s important to note that Narcan® is only effective against opioids, and its effects last as long as 30 to 90 minutes. If you suspect someone has overdosed, but you’re not sure if they used opioids, give them Narcan® anyway. It doesn’t cause any harm and it’s safe to take even when you don’t have opioids in your system. it’s best to give Narcan as soon as possible, The longer you wait to give them Narcan, the more likely that it might not work.
Someone who begins breathing again after receiving Narcan can still overdose again if they have substantially high amounts of opioids in their system or they relapse after the 30- to 90-minute effective of the drug. Because of this, it’s important that you call emergency services and stay with the person until help arrives to make sure they don’t deteriorate.
It’s helpful to have a compact item known as a pulse oximeter in your kit. This way, you can monitor the oxygen saturation level in the blood and know the level of oxygen deprivation.
Here’s how to administer Narcan®:
- Lay the person flat on their back, making sure nothing’s in their mouth or blocking their airway.
- Open the outer carton of Narcan and peel back the inner packaging to remove the nasal spray device.
- Hold the device with your thumb at the bottom of the plunger and your pointer and middle fingers on either side of the nozzle.
- Tilt the person’s head back, Support the back of the neck with your hand, and insert the nozzle into one nostril until both your index and middle fingers touch the bottom of the nose.
- Firmly press the plunger to deliver the spray dose into the person’s nose and remove the device once it’s delivered. There’s only one dose, so don’t press the plunger to “test it.” It’s a one-shot deal.
Once you give them the first dose, you may need to support their breathing with CPR techniques, in extreme cases, until emergency services arrive. If the person starts breathing again and becomes responsive in two to three minutes, the Narcan worked. You can rotate them onto their side in the CPR recovery position and observe them.
If in two to three minutes the person is still unresponsive or not breathing, or if breathing trouble resumes after they’ve started breathing, you can administer the second dose of Narcan® in the opposite nostril. Once naloxone works, the patient often wakes up confused, agitated, and sometimes combative. Expect to feel a rapid pulse.
You should be able to find Narcan at your local pharmacy; it might even be available for free. Every state and insurance plan has their own rules, but one thing is sure: it will be an over-the-counter drug. You don’t need a prescription.
Unless things change for the better on the border, expect the opioid epidemic to continue unabated. That’s means 100,000 or more Americans will die every year for the foreseeable future. It seems strange to say it, but maybe it isn’t such a bad idea to have some naloxone in your medical kit.
Joe Alton MD
Hey, don’t forget to check out our entire line of quality medical kits (including suture kits) at store.doomandbloom.net. Also, our Book Excellence Award-winning 700-page SURVIVAL MEDICINE HANDBOOK: THE ESSENTIAL GUIDE FOR WHEN HELP IS NOT ON THE WAY is now available in black and white on Amazon and in color and color spiral-bound versions at store.doomandbloom.net.
Hey, don’t forget to check out our entire line of quality medical kits and individual supplies at store.doomandbloom.net. Also, our Book Excellence Award-winning 700-page SURVIVAL MEDICINE HANDBOOK: THE ESSENTIAL GUIDE FOR WHEN HELP IS NOT ON THE WAY is now available in black and white on Amazon and in color and color spiral-bound versions at store.doomandbloom.net.